Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Explicit $ O(h\sp{2})$ bounds on the eigenvalues of the half-$ L$


Author: Blair K. Swartz
Journal: Math. Comp. 22 (1968), 40-59
MSC: Primary 65.66
DOI: https://doi.org/10.1090/S0025-5718-1968-0223112-4
MathSciNet review: 0223112
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] R. Courant, "Variational methods for the solutions of problems of equilibrium and vibrations," Bull. Amer. Math. Soc., v. 49, 1943, pp. 1-23. MR 4, 200. MR 0007838 (4:200e)
  • [2] L. Collatz, "Konvergenz des Differenzverfahrens bei Eigenwertproblemen partieller Differentialgleichungen," Deutsche Math., v. 3, 1938, pp. 200-212.
  • [3] H. F. Weinberger, "Lower bounds for higher eigenvalues by finite difference methods," Pacific J. Math., v. 8, 1958, pp. 339-368. MR 21 #6097. MR 0107372 (21:6097)
  • [4] C. Moler, Finite Difference Methods for the Eigenvalues of Laplace's Operator, Stanford Computer Science Report CS22, 1965. (Available from Defense Document Center, Cameron Station, Alexandria, Va.)
  • [5] J. Synge, The Hypercircle in Mathematical Physics: A Method for the Approximate Solution of Boundary Value Problems, Cambridge Univ. Press, New York, 1957, Sections 3.5-3.8 ff. MR 20 #4073. MR 0097605 (20:4073)
  • [6] G. Pólya, "Sur une interprétation de la méthode des différences finies qui peut fournir des bornes supérieures ou inférieures,'' C. R. Acad. Sci. Paris, v. 235, 1952, pp. 995-997. MR 14, 656. MR 0052674 (14:656b)
  • [7] G. Pólya, "Estimates of eigenvalues," Studies in Mathematics and Mechanics Presented to Richard von Mises, Academic Press, New York, 1954, pp. 200-207. MR 16, 482. MR 0065777 (16:482b)
  • [8] G. Birkhoff, C. de Boor, B. Swartz, & B. Wendroff, "Rayleigh-Ritz approximation by piecewise cubic polynomials," SI AM J. Numer. Anal., v. 3, 1966, pp. 188-203. MR 34 #3773. MR 0203926 (34:3773)
  • [9] G. Forsythe & W. R. Wasow, Finite-Difference Methods for Partial Differential Equations, Wiley, New York, 1960, pp. 340-351. MR 23 #B3156. MR 0130124 (23:B3156)
  • [10] B. Hubbard, "Bounds for eigenvalues of the free and fixed membrane by finite difference methods," Pacific J. Math., v. 11, 1961, pp. 559-590. MR 25 #4633. MR 0141223 (25:4633)
  • [11] L. VeĬdinger, "Computation of the eigenvalues of a membrane by a finite-difference method," Z. Vyčisl. Mat. i Mat. Fiz., v. 4, 1964, pp. 1037-1044 =U.S.S.R. Comput. Math, and Math. Phys., v. 4, 1964. MR 30 #1620. MR 0171389 (30:1620)
  • [12] J. K. Reid & J. E. Walsh, "An elliptic eigenvalue problem for a reentrant region," J. Soc. Indust. Appl. Math., v. 13, 1965, pp. 837-850. MR 31 #6392. MR 0182169 (31:6392)
  • [13] J. Hersch, "Equations différentielles et fonctions de cellules," C. R. Acad. Sci. Paris, v. 240, 1955, pp. 1602-1604. MR 16, 929. MR 0068711 (16:929d)
  • [14] J. Hersch, "Lower bounds for all eigenvalues by cell functions: a refined form of H. F. Weinberger's method," Arch. Rational Mech. Anal., v. 12, 1963, pp. 361-366. MR 29 #745. MR 0163443 (29:745)
  • [15] R. Courant & D. Hilbert, Methods of Mathematical Physics, Vol. I, Interscience, New York, 1953. MR 16, 426. MR 0065391 (16:426a)
  • [16] R. Courant & D. Hilbert, Methods of Mathematical Physics, Vol. II, Interscience, New York, 1962. MR 25 #4216. MR 0065391 (16:426a)
  • [17] L. E. Payne & H. F. Weinberger, "Bounds for solutions of second order elliptic equations in terms of arbitrary vector fields,'' Arch. Rational Mech. Anal., v. 20, 1965, pp. 95-106. MR 33 #401. MR 0192174 (33:401)
  • [18] M. Abramowitz & I. A. Stegun, (Editors), Handbook of Mathematical Functions with Formulas, Graphs and Mathematical Tables, National Bureau of Standards, Applied Math. Series, No. 55, U. S. Government Printing Office, Washington, D. C., reprint, 1965. MR 31 #1400. MR 0167642 (29:4914)
  • [19] H. Weinberger, "Upper and lower bounds for eigenvalues by finite difference methods," Comm. Pure Appl. Math., v. 9, 1956, pp. 613-623. MR 18, 826. MR 0084185 (18:826a)
  • [20] P. Halmos, Finite-Dimensional Vector Spaces, Van Nostrand, Princeton, N. J., 1958. MR 19, 725. MR 0089819 (19:725b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.66

Retrieve articles in all journals with MSC: 65.66


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1968-0223112-4
Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society